- Research Article
- Open Access
Recent Existence Results for Second-Order Singular Periodic Differential Equations
© J. Chu and J. J. Nieto. 2009
- Received: 12 February 2009
- Accepted: 29 April 2009
- Published: 8 June 2009
We present some recent existence results for second-order singular periodic differential equations. A nonlinear alternative principle of Leray-Schauder type, a well-known fixed point theorem in cones, and Schauder's fixed point theorem are used in the proof. The results shed some light on the differences between a strong singularity and a weak singularity.
- Periodic Solution
- Existence Result
- Fixed Point Theorem
- Existence Condition
- Topological Method
is that the mean value of is negative, , here , which is a strong force condition in a terminology first introduced by Gordon . Moreover, if , which corresponds to a weak force condition, they found examples of functions with negative mean values and such that periodic solutions do not exist. Since then, the strong force condition became standard in the related works; see, for instance, [2, 8–10, 13, 19–21], and the recent review . With a strong singularity, the energy near the origin becomes infinity and this fact is helpful for obtaining the a priori bounds needed for a classical application of the degree theory. Compared with the case of a strong singularity, the study of the existence of periodic solutions under the presence of a weak singularity by topological methods is more recent but has also attracted many researchers [4, 6, 23–28]. In , for the first time in this topic, Torres proved an existence result which is valid for a weak singularity whereas the validity of such results under a strong force assumption remains as an open problem. Among topological methods, the method of upper and lower solutions [6, 29, 30], degree theory [8, 20, 31], some fixed point theorems in cones for completely continuous operators [25, 32–34], and Schauder's fixed point theorem [27, 35, 36] are the most relevant tools.
In this paper, we select several recent existence results for singular equation (1.1) via different topological tools. The remaining part of the paper is organized as follows. In Section 2, some preliminary results are given. In Section 3, we present the first existence result for (1.1) via a nonlinear alternative principle of Leray-Schauder. In Section 4, the second existence result is established by using a well-known fixed point theorem in cones. The condition imposed on in Sections 3 and 4 is that the Green function associated with the linear periodic equations is positive, and therefore the results cannot cover the critical case, for example, when is a constant, , , and is the first eigenvalue of the linear problem with Dirichlet conditions . Different from Sections 3 and 4, the results obtained in Section 5, which are established by Schauder's fixed point theorem, can cover the critical case because we only need that the Green function is nonnegative. All results in Sections 3–5 shed some lights on the differences between a strong singularity and a weak singularity.
In this paper, we will use the following notation. Given , we write if for a.e. and it is positive in a set of positive measure. For a given function essentially bounded, we denote the essential supremum and infimum of by and , respectively.
In Sections 3 and 4, we assume that
In Section 5, we assume that
In this section, we state and prove the first existence result for (1.1). The proof is based on the following nonlinear alternative of Leray-Schauder, which can be found in . This part can be regarded as the scalar version of the results in .
From this claim, the Leray-Schauder alternative principle guarantees that
The fact and (3.19) show that is a bounded and equicontinuous family on . Now the Arzela-Ascoli Theorem guarantees that has a subsequence, , converging uniformly on to a function . Moreover, satisfies the integral equation
From the proof of Theorem 3.2 and Lemma 3.3, we see that the strong force condition ( ) is only used when we prove (3.18). From the next theorem, we will show that, for the case , we can remove the strong force condition ( ), and replace it by one weak force condition.
In this section, we establish the second existence result for (1.1) using a well-known fixed point theorem in cones. We are mainly interested in the superlinear case. This part is essentially extracted from .
First we recall this fixed point theorem in cones, which can be found in . Let be a cone in and is a subset of , we write and
Theorem 4.1 (see ).
be a completely continuous operator such that
Combined Theorem 4.2 with Theorems 3.2 or 3.4, we have the following two multiplicity results.
Since , it is easy to see that the right-hand side goes to 0 as . Thus, for any given , it is always possible to find such that (4.9) is satisfied. Thus, (1.5) has an additional positive periodic solution .
In this section, we prove the third existence result for (1.1) by Schauder's fixed point theorem. We can cover the critical case because we assume that the condition (B) is satisfied. This part comes essentially from , and the results for the vector version can be found in .
The validity of (ii) in Corollary 5.3 under strong force conditions remains still open to us. Such an open problem has been partially solved by Corollary 3.5. However, we do not solve it completely because we need the positivity of in Corollary 3.5, and therefore it is not applicable to the critical case. The validity for the critical case remains open to the authors.
The authors express their thanks to the referees for their valuable comments and suggestions. The research of J. Chu is supported by the National Natural Science Foundation of China (Grant no. 10801044) and Jiangsu Natural Science Foundation (Grant no. BK2008356). The research of J. J. Nieto is partially supported by Ministerio de Education y Ciencia and FEDER, Project MTM2007-61724, and by Xunta de Galicia and FEDER, project PGIDIT06PXIB207023PR.
- Ding T: A boundary value problem for the periodic Brillouin focusing system. Acta Scientiarum Naturalium Universitatis Pekinensis 1965, 11: 31–38.Google Scholar
- del Pino MA, Manásevich RF: Infinitely many -periodic solutions for a problem arising in nonlinear elasticity. Journal of Differential Equations 1993, 103(2):260–277. 10.1006/jdeq.1993.1050MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Lin X, Jiang D, O'Regan D, Agarwal RP: Multiplicity of positive periodic solutions to second order differential equations. Bulletin of the Australian Mathematical Society 2006, 73(2):175–182. 10.1017/S0004972700038764MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Torres PJ, Zhang M: Periodic solutions of second order non-autonomous singular dynamical systems. Journal of Differential Equations 2007, 239(1):196–212. 10.1016/j.jde.2007.05.007MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Nieto JJ: Impulsive periodic solutions of first-order singular differential equations. Bulletin of the London Mathematical Society 2008, 40(1):143–150. 10.1112/blms/bdm110MATHMathSciNetView ArticleGoogle Scholar
- Rachůnková I, Tvrdý M, Vrkoč I: Existence of nonnegative and nonpositive solutions for second order periodic boundary value problems. Journal of Differential Equations 2001, 176(2):445–469. 10.1006/jdeq.2000.3995MATHMathSciNetView ArticleGoogle Scholar
- Solimini S: On forced dynamical systems with a singularity of repulsive type. Nonlinear Analysis: Theory, Methods & Applications 1990, 14(6):489–500. 10.1016/0362-546X(90)90037-HMATHMathSciNetView ArticleGoogle Scholar
- Yan P, Zhang M: Higher order non-resonance for differential equations with singularities. Mathematical Methods in the Applied Sciences 2003, 26(12):1067–1074. 10.1002/mma.413MATHMathSciNetView ArticleGoogle Scholar
- Zhang M: A relationship between the periodic and the Dirichlet BVPs of singular differential equations. Proceedings of the Royal Society of Edinburgh. Section A 1998, 128(5):1099–1114. 10.1017/S0308210500030080MATHMathSciNetView ArticleGoogle Scholar
- Zhang M: Periodic solutions of damped differential systems with repulsive singular forces. Proceedings of the American Mathematical Society 1999, 127(2):401–407. 10.1090/S0002-9939-99-05120-5MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Zhang M: Rotation numbers and Lyapunov stability of elliptic periodic solutions. Discrete and Continuous Dynamical Systems 2008, 21(4):1071–1094.MATHMathSciNetView ArticleGoogle Scholar
- Lei J, Li X, Yan P, Zhang M: Twist character of the least amplitude periodic solution of the forced pendulum. SIAM Journal on Mathematical Analysis 2003, 35(4):844–867. 10.1137/S003614100241037XMATHMathSciNetView ArticleGoogle Scholar
- Zhang M: Periodic solutions of equations of Emarkov-Pinney type. Advanced Nonlinear Studies 2006, 6(1):57–67.MathSciNetGoogle Scholar
- Adachi S: Non-collision periodic solutions of prescribed energy problem for a class of singular Hamiltonian systems. Topological Methods in Nonlinear Analysis 2005, 25(2):275–296.MATHMathSciNetGoogle Scholar
- Agarwal RP, Perera K, O'Regan D: Multiple positive solutions of singular problems by variational methods. Proceedings of the American Mathematical Society 2006, 134(3):817–824. 10.1090/S0002-9939-05-07992-XMATHMathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Coti Zelati V: Periodic Solutions of Singular Lagrangian Systems, Progress in Nonlinear Differential Equations and Their Applications, 10. Birkhäuser, Boston, Mass, USA; 1993:xii+157.View ArticleGoogle Scholar
- Lazer AC, Solimini S: On periodic solutions of nonlinear differential equations with singularities. Proceedings of the American Mathematical Society 1987, 99(1):109–114. 10.1090/S0002-9939-1987-0866438-7MATHMathSciNetView ArticleGoogle Scholar
- Gordon WB: Conservative dynamical systems involving strong forces. Transactions of the American Mathematical Society 1975, 204: 113–135.MATHMathSciNetView ArticleGoogle Scholar
- Fonda A, Manásevich R, Zanolin F: Subharmonic solutions for some second-order differential equations with singularities. SIAM Journal on Mathematical Analysis 1993, 24(5):1294–1311. 10.1137/0524074MATHMathSciNetView ArticleGoogle Scholar
- Habets P, Sanchez L: Periodic solutions of some Liénard equations with singularities. Proceedings of the American Mathematical Society 1990, 109(4):1035–1044.MATHMathSciNetGoogle Scholar
- Torres PJ, Zhang M: A monotone iterative scheme for a nonlinear second order equation based on a generalized anti-maximum principle. Mathematische Nachrichten 2003, 251: 101–107. 10.1002/mana.200310033MATHMathSciNetView ArticleGoogle Scholar
- Rachůnková I, Stanek S, Tvrdý M: Solvability of Nonlinear Singular Problems for Ordinary Differential Equations. 4th edition. Hindawi, New York, NY, USA;Google Scholar
- Cabada A, Lomtatidze A, Tvrdý M: Periodic problem involving quasilinear differential operator and weak singularity. Advanced Nonlinear Studies 2007, 7(4):629–649.MATHMathSciNetGoogle Scholar
- Chu J, Li M: Positive periodic solutions of Hill's equations with singular nonlinear perturbations. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(1):276–286. 10.1016/j.na.2007.05.016MATHMathSciNetView ArticleGoogle Scholar
- Franco D, Webb JRL: Collisionless orbits of singular and non singular dynamical systems. Discrete and Continuous Dynamical Systems 2006, 15(3):747–757.MATHMathSciNetView ArticleGoogle Scholar
- Jiang D, Chu J, Zhang M: Multiplicity of positive periodic solutions to superlinear repulsive singular equations. Journal of Differential Equations 2005, 211(2):282–302. 10.1016/j.jde.2004.10.031MATHMathSciNetView ArticleGoogle Scholar
- Torres PJ: Weak singularities may help periodic solutions to exist. Journal of Differential Equations 2007, 232(1):277–284. 10.1016/j.jde.2006.08.006MATHMathSciNetView ArticleGoogle Scholar
- Torres PJ: Existence and stability of periodic solutions for second-order semilinear differential equations with a singular nonlinearity. Proceedings of the Royal Society of Edinburgh. Section A 2007, 137(1):195–201.MATHMathSciNetView ArticleGoogle Scholar
- Bonheure D, De Coster C: Forced singular oscillators and the method of lower and upper solutions. Topological Methods in Nonlinear Analysis 2003, 22(2):297–317.MATHMathSciNetGoogle Scholar
- Habets P, Zanolin F: Upper and lower solutions for a generalized Emden-Fowler equation. Journal of Mathematical Analysis and Applications 1994, 181(3):684–700. 10.1006/jmaa.1994.1052MATHMathSciNetView ArticleGoogle Scholar
- Mawhin J: Topological degree and boundary value problems for nonlinear differential equations. In Topological Methods for Ordinary Differential Equations (Montecatini Terme, 1991), Lecture Notes in Mathematics. Volume 1537. Edited by: Furi M, Zecca P. Springer, Berlin, Germany; 1993:74–142. 10.1007/BFb0085076View ArticleGoogle Scholar
- Chu J, O'Regan D: Multiplicity results for second order non-autonomous singular Dirichlet systems. Acta Applicandae Mathematicae 2009, 105(3):323–338. 10.1007/s10440-008-9277-4MATHMathSciNetView ArticleGoogle Scholar
- Jiang D, Chu J, O'Regan D, Agarwal RP: Multiple positive solutions to superlinear periodic boundary value problems with repulsive singular forces. Journal of Mathematical Analysis and Applications 2003, 286(2):563–576. 10.1016/S0022-247X(03)00493-1MATHMathSciNetView ArticleGoogle Scholar
- Torres PJ: Non-collision periodic solutions of forced dynamical systems with weak singularities. Discrete and Continuous Dynamical Systems 2004, 11(2–3):693–698.MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Torres PJ: Applications of Schauder's fixed point theorem to singular differential equations. Bulletin of the London Mathematical Society 2007, 39(4):653–660. 10.1112/blms/bdm040MATHMathSciNetView ArticleGoogle Scholar
- Franco D, Torres PJ: Periodic solutions of singular systems without the strong force condition. Proceedings of the American Mathematical Society 2008, 136(4):1229–1236.MATHMathSciNetView ArticleGoogle Scholar
- Torres PJ: Existence of one-signed periodic solutions of some second-order differential equations via a Krasnoselskii fixed point theorem. Journal of Differential Equations 2003, 190(2):643–662. 10.1016/S0022-0396(02)00152-3MATHMathSciNetView ArticleGoogle Scholar
- Zhang M, Li W: A Lyapunov-type stability criterion using norms. Proceedings of the American Mathematical Society 2002, 130(11):3325–3333. 10.1090/S0002-9939-02-06462-6MATHMathSciNetView ArticleGoogle Scholar
- O'Regan D: Existence Theory for Nonlinear Ordinary Differential Equations, Mathematics and Its Applications. Volume 398. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1997:vi+196.View ArticleGoogle Scholar
- Krasnosel'skii MA: Positive Solutions of Operator Equations. P. Noordhoff, Groningen, The Netherlands; 1964:381.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.